Arkansas, 2017

Flash Flood and Damaging Wind in Arkansas, August 11 to 14, 2017

August 11 to 14, 2017 · NWS LZK · 2 events in 1 county or zone

A front pushed into the area from Missouri. Thunderstorms were over the northwest counties on the morning of the 11th, and worked into the southeast during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A front pushed into the area from Missouri. Thunderstorms were over the northwest counties on the morning of the 11th, and worked into the southeast during the afternoon. Severe weather was spotty, with one report of trees blown down a few miles west of Monticello (Drew County).

Into the wee hours of the 14th, more thunderstorms focused along the front across southern sections of the state. A hefty 3.34 inches of water dumped on Cane Creek State Park (Lincoln County), 2.42 inches at Pine Bluff (Jefferson County), and 2.37 inches at Rohwer (Desha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 11, 12:02 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 11, 12:02 PM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
102 PM CDT Fri Aug 11 2017

.AVIATION...

Organized convection continues to move across Arkansas and has
affected most terminals at the time of this discussion (1pm).
Ceilings will gradually rise for all terminals with the exception
of ADF and LLQ, which have yet to receive thunderstorms.
Thunderstorm development is probable and will likely impact these
terminals over the next several hours, causing temporary IFR/LIFR
conditions.

Activity will gradually diminish in the overnight hours with a
winds becoming light and out of the north and/or variable. All
terminals should transition to VFR at this point. However, MVFR
conditions will be possible once again in the morning as areas of
patchy fog may development.

&&

PREV DISCUSSION...(ISSUED 332 AM CDT Fri Aug 11 2017 )

SHORT TERM...Today Through Saturday Night

Regional radar observations show scattered convection across
southern Missouri, with a well developed MCS over central
Oklahoma. High resolution convection allowing model guidance
suggests the Missouri convection should build to the southwest
into the leading edge of the MCS, before all of it pushes into
western and northwestern Arkansas around daybreak. The question
for the remainder of the day is, will this maintain its intensity
and push completely east through the forecast area, or will it
dissipate in the western half of the state before midday with
redevelopment occurring in the east on the outflow boundaries,
etc.

The forecast reflects most numerical guidance in that relatively
high rain chances are featured through the morning and into the
afternoon hours. This is reflective of the aforementioned MCS
maintaining itself well into Arkansas, followed by redevelopment
in the afternoon hours. This is not a climatologically favored
solution, and given that there hasn't been a lot of warning
activity on this slow moving MCS overnight there is a bit of bust
potential in the rainfall chances aspect of the forecast.
Otherwise, today will be warm once again but still below normal.
Expect many places in central and southern parts of the state to
flirt with 90 degree highs again. Northern reaches will likely
remain in the 80s as a weak cold front moves in from the north.

This front, currently situated from southwest Kansas through
central Missouri, will be the focus for showers and thunderstorms
on Saturday and Saturday night. Saturday morning will probably be
dry in Arkansas but weak disturbances in broad cyclonic flow over
the region will set off convection along the boundary during the
day Saturday and into Saturday night. The best chances will be in
Oklahoma frankly, but at least scattered convection is expected in
the Little Rock forecast area, especially in western and
southwestern Arkansas. Will need to watch for the potential for
flash flooding in the west, but it isn't a huge concern now as
expected rainfall amounts aren't very high. That said, slow storm
motions and forecast PWAT values of around or slightly above 2
inches could produce some localized flash flooding issues. No
flash flood watches are planned at this time though.

LONG TERM...Sunday Through Thursday

The extended forecast will overall continue to be characterized with
chances of rain for some parts of Arkansas each day, with the upper
west to northwest flow which will bring upper level systems to the
region. Temperatures will overall remain below normal to some
locations near normal.

Sunday will see a weak frontal boundary over AR, although location a
bit unclear, while models show an upper shortwave system will move
through the area. This will create a good chance of convection for
Sunday, especially over central and southern AR. On Monday and
Tuesday, the weak frontal boundary oscillates over AR, and with
models continuing to show some upper level energy moving through the
upper west to northwest flow, a good chance of convection will be
seen both days. Wednesday may see a bit lower chance of convection
with less upper level energy moving over AR, while the weak frontal
boundary is washing out. On Thursday, models show a lowering of the
chance of convection, with the weak frontal boundary lifting north,
while the focus of the upper shortwave energy also moves more north.
Hence the forecast has the best chance of convection over northern
AR on Thursday. At night each day, a general lower chance of
convection will be seen.

Uncertainty does exist in the location, timing and amount of rain
fall forecast throughout the period and this will be fine tuned with
each new forecast cycle. Otherwise, some areas will see heavier rain
over the extended period and localized flash flooding and some river
level elevations will be possible. At this time, western AR appears
to have the best chance for the heaviest rain.

Temperatures will remain below normal to near normal values in the
afternoon, with highs mainly in the 80s to some near 90, while lows
in the 60s to lower 70s. Those locations with less clouds and rain
will be closer to normal values.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...Brown
Hazardous weather outlook, Aug 11, 12:37 PM CST, 51 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Little Rock AR
137 PM CDT Fri Aug 11 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-120915-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
137 PM CDT Fri Aug 11 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Through Tonight

Scattered showers and thunderstorms will be possible. The chance for
widespread severe weather is low, but a few storms could briefly
become strong or severe. Gusty winds would be the primary concern
with stronger storms. Also, heavy rainfall will be possible with any
stronger storms as well. This could allow for localized flooding
issues, but at this time the flash flood threat is not widespread.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

There will be a marginal risk of severe thunderstorms over far
southwest Arkansas on Saturday, as a weak surface boundary and upper
system focus storm development over southern Oklahoma, north Texas
and far southwest Arkansas. The threat will be isolated, and strong
winds and hail will be the primary concerns.

Otherwise, isolated to scattered showers and thunderstorms are
forecast each day for parts of Arkansas. The overall severe storm
threat will be isolated and low. Also, due to the potential for
repeated rain chances over Arkansas over the weekend and into next
week, localized flooding and elevated river levels may be seen.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 11, 11:00 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1200 PM CDT FRI AUG 11 2017

ARZ043>046-054>056-111745-
Pulaski AR-Hot Spring AR-Grant AR-Lonoke AR-Prairie AR-Saline AR-
Jefferson AR-
1200 PM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PRAIRIE...LONOKE...
GRANT...NORTHWESTERN JEFFERSON...SOUTHEASTERN SALINE...SOUTHEASTERN
PULASKI AND EAST CENTRAL HOT SPRING COUNTIES UNTIL 1245 PM CDT...

At 1200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McAlmont to near Wrightsville to near East
End to near Perla. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Pine Bluff...                     Sherwood...
Jacksonville...                   Malvern...
Sheridan...                       Lonoke...
White Hall...                     England...
Carlisle...                       Wrightsville...
Redfield...                       Tull...
Prattsville...                    Poyen...
Humnoke...                        Keo...
Perla...                          Barrettsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3487 9164 3458 9173 3442 9185 3417 9206
      3432 9288 3452 9245 3464 9227 3486 9220
TIME...MOT...LOC 1700Z 277DEG 29KT 3479 9216 3464 9220 3452 9239 3435
9274

57
Special weather statement, Aug 11, 12:00 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
100 PM CDT FRI AUG 11 2017

ARZ045-046-056-057-064-111845-
Lincoln AR-Lonoke AR-Arkansas AR-Prairie AR-Jefferson AR-
100 PM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE...
SOUTHEASTERN LONOKE...CENTRAL JEFFERSON...NORTHERN LINCOLN...
SOUTHEASTERN PULASKI AND NORTHWESTERN ARKANSAS COUNTIES UNTIL 145 PM
CDT...

At 1259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near England to near Altheimer to Madding to 6
miles southwest of Cottondale. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Pine Bluff...                     Stuttgart...
Altheimer...                      Humphrey...
Grady...                          Humnoke...
Almyra...                         Cottondale...
Brummitt...                       Linwood...
Little Bayou Meto Park...         Madding...
Woodville...                      Langford...
Richardson...                     Stuttgart Municipal Airport...
De Witt...                        Wabbaseka...
Allport...                        Coy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3423 9136 3409 9153 3407 9209 3420 9194
      3435 9195 3449 9207 3449 9203 3451 9203
      3460 9155 3437 9133
TIME...MOT...LOC 1759Z 263DEG 29KT 3448 9199 3436 9187 3421 9186 3413
9195

57
Special weather statement, Aug 11, 12:09 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
109 PM CDT FRI AUG 11 2017

ARZ053-054-062-111900-
Hot Spring AR-Clark AR-Dallas AR-
109 PM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...SOUTHWESTERN
GRANT...NORTHWESTERN DALLAS AND SOUTHEASTERN HOT SPRING COUNTIES
UNTIL 200 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caddo Valley, or near Arkadelphia, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arkadelphia...                    Caddo Valley...
Donaldson...                      Friendship...
Lono...                           Joan...
Lower Lake Recreation Area...     Willow...
Dalark...                         Griffithtown...
Manning...                        Midway in Hot Spring County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3411 9317 3418 9317 3425 9312 3426 9267
      3415 9267 3399 9277
TIME...MOT...LOC 1809Z 275DEG 21KT 3417 9306

Cavanaugh
Special weather statement, Aug 11, 12:45 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Little Rock AR
145 PM CDT FRI AUG 11 2017

ARZ053-054-062-111915-
Hot Spring AR-Clark AR-Dallas AR-
145 PM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK...WESTERN DALLAS
AND SOUTHWESTERN HOT SPRING COUNTIES UNTIL 215 PM CDT...

At 144 PM CDT, a strong thunderstorm was reported 8 miles north of
Halfway, or 14 miles northwest of Arkadelphia, moving southeast at 35
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arkadelphia...                    Caddo Valley...
Sparkman...                       Gum Springs in Clark County...
Richwoods...                      DeGray Lake State Park...
Alpine...                         Lower Lake Recreation Area...
Curtis...                         Manning...
Joan...                           Hollywood...
Dalark...                         Griffithtown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3415 9343 3431 9333 3410 9269 3386 9284
TIME...MOT...LOC 1844Z 296DEG 32KT 3421 9331

55
Special weather statement, Aug 11, 1:08 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
208 PM CDT FRI AUG 11 2017

ARZ063-064-068-069-112000-
Bradley AR-Drew AR-Cleveland AR-Lincoln AR-
208 PM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...
SOUTHEASTERN CLEVELAND...NORTHWESTERN DREW AND SOUTHWESTERN LINCOLN
COUNTIES UNTIL 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marks Mill State Park, or 11 miles northwest of Warren, moving east
at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Warren...                         Wilmar...
Kingsland...                      Weeks...
Brandon...                        Mt Elba...
Tipton...                         Plantersville...
Marks Mill State Park...          Hebron...
Herbine...                        Cornerville...
Rowell...                         Orlando...
Pansy...                          Rock Springs...
New Edinburg...                   Relfs Bluff...
Rye...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 9231 3390 9233 3389 9185 3362 9183
TIME...MOT...LOC 1907Z 267DEG 23KT 3375 9219

67

The radar

The Little Rock radar (KLZK), 140 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Drew

When
August 11, 1:28 PM CST
Where
Drew County, 0.9 mi SE of Tennessee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.620, -91.860

Trees were blown down.

Flash Flood, Drew

When
August 14, 7:00 AM CST
Where
Drew County, Collins to 0.36 mi ESE of Collins
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.530, -91.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717537, 717538.